Missouri, 2014Hail and Damaging Winds in Missouri, May 9, 2014
May 9, 2014 · NWS PAH · 8 events in 5 counties and zones
Thunderstorms, including supercells and bowing structures, developed and spread east and northeast during the afternoon and evening. The storms developed along a cold front extending from northern Indiana southwest across central Illinois into southeast Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $540,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms, including supercells and bowing structures, developed and spread east and northeast during the afternoon and evening. The storms developed along a cold front extending from northern Indiana southwest across central Illinois into southeast Missouri. Convergence in the vicinity of the cold front, where the environment remained moderately unstable, supported new thunderstorm development. Bulk wind shear was strong enough to support organized severe storm structures. The storms were accompanied by torrential rain that caused minor flooding in a few places.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 9, 12:06 PM CST, 15 minutes earlier.
Area forecast discussion, May 9, 12:06 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
106 PM CDT Fri May 9 2014
.UPDATE...
Issued at 106 PM CDT FRI MAY 9 2014
Quick time adjustment to the text, grid, tabular products to
reflect the slightly faster eastward adjustment (by an hour) of
the convection moving into our western sections of the WFO PAH
CWA and to also include the Severe Thunderstorm Watch number 135.
UPDATE Issued at 1117 AM CDT FRI MAY 9 2014
Interim morning update to reflect marked changes in PoP, weather,
sky cover, and temperature/dewpoint to reflect recharging of
atmosphere between early morning MCS and new convective activity
on central and southern Missouri.
&&
.SHORT TERM...(Today through Sunday night)
Issued at 234 AM CDT FRI MAY 9 2014
With the approach of a frontal system and attendant H5 trough,
shower and thunderstorm activity will increase from west to east
across the region today. With the flow aloft nearly parallel to the
front combined with surface high pressure firmly planted over the
southeast US, the front will have difficulty making it too far east
over the next 18 to 24 hours.
Latest guidance shows the front moving into the western sections of
our CWA this afternoon, becoming quasi-stationary over the northern
sections by Saturday morning, then lifting back to the north as a
warm front on Saturday. With the front forecast to be in the
vicinity, precipitation chances are greatest today and tonight.
There is a slight risk of a few storms becoming severe this
afternoon with large hail and damaging winds being the main hazards.
Precipitation forecast confidence rather low Saturday, Saturday
night, and Sunday as our area will be in the warm sector and mid
level temperatures not that impressive. Low level forcing will be
negligible but ripples of mid level energy will continue to track
across left-over deep moisture, and models not in the best agreement
on where the moisture will be.
Sunday night as the next weather system takes shape over the plains,
the flow aloft turns more southwest forcing the ridging over the
southeast to build northwest into our neck of the woods. This should
limit any precipitation chances to the far northwestern and western
sections of our CWA.
Temperatures will stay at or above normal through the period.
.LONG TERM...(Monday through Thursday night)
Issued at 234 AM CDT FRI MAY 9 2014
To start out the long term period, we will be watching the evolution
of an upper trough that will be positioned in the Rockies on Monday.
As this feature slowly moves east, a sfc frontal boundary will be
making its way toward the region. It is looking more and more that
Monday might end up being dry as we wait for the incoming front.
Best chances late in the day will be in parts of southeast MO and
southern IL. There continues to be timing issues between the GFS and
ECMWF, with the GFS continuing to be the faster model but looking
back on previous runs, both models have slowed down a bit with
timing. The ECMWF seems to keep a much stronger upper high in place
over the southeastern states which slows down the progression of the
aforementioned upper trough.
The 12Z ECMWF barely has the front into the area by 12Z Tuesday,
with precip knocking on our western door, while the 00Z GFS is
showing a pretty stormy Monday night period going into Tuesday. The
00Z ECMWF is a bit faster but still not as fast as the GFS. The
front continues to move east during the day on Tuesday and plan on
keeping likely pops right now as there seems to be good consistency
for that day so far. When to exit the precipitation though, will be
another story. The 00Z GFS moves the activity out of the area
Tuesday night while the slower ECMWF takes until Wednesday morning
to dry us out. Plus, the 00Z ECMWF indicates another wave of
precipitation coincident with the main upper trough as it moves
through Tuesday night into early Wednesday.
These timing issues also play a big role in determining
temperatures. The faster GFS is indicating that the colder air will
filter in as early as Tuesday, making for a much cooler day than the
slower ECMWF would suggest. Wednesday's temps though will be a bit
easier since we should have the colder air mass into the area by
then. With 850 mb temps in the single digits, we will definitely
feel like fall has returned briefly, as we struggle to get out of
the 60s in some places. Looking at some of the CIPS analog guidance,
there is even more confidence that highs in the 60s appear likely
with this colder air mass coming in. Highs in Thursday will be even
more of a challenge since the GFS turns winds around to southerly,
which warms us up, but the ECMWF maintains a colder northwest
wind.
&&
.AVIATION...
Issued at 1244 PM CDT FRI MAY 9 2014
Rather convoluted set of TAF's for the WFO PAH forecast area
trying to encompass the departing MVFR ceilings and the
approaching MVFR/IFR ceilings and MVFR visibilities with the new
shower and thunderstorm activity later this afternoon and this
evening. An even longer duration of MVFR ceilings and visibilities
are expected in the vicinity of the stalling cold front,
especially from KPAH and KEVV eastward.
Not particularly fond of using more TEMPO groups, but do not wish
to keep longer periods in place of lower ceilings and visibilities
as a prevailing group when possible.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
UPDATE...Smith
AVIATION...Smith
Hazardous weather outlook, May 9, 12:11 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
111 PM CDT FRI MAY 9 2014
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
111 PM CDT FRI MAY 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
MOST OF THE OUTLOOK AREA IS UNDER A SEVERE THUNDERSTORM WATCH
THROUGH 8 PM CDT...WITH A SLIGHT RISK OF SEVERE STORMS EXPECTED
THROUGH THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY HAZARDS WITH STRONG STORMS THIS AFTERNOON AND THIS EVENING.
LOCALLY HEAVY RAIN WILL ALSO BE A CONCERN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ON AND OFF CHANCES OF SHOWERS AND THUNDERSTORMS WILL PERSIST OVER
THE WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. THERE MAY BE A BIT
OF A LULL ON SATURDAY...OR LIMITED COVERAGE. A FEW STRONG AND
POSSIBLY SEVERE STORMS CANNOT BE RULED OUT ENTIRELY THROUGH THE
PERIOD. LOCALLY HEAVY RAIN MAY ALSO OCCUR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EVENING. ANY
REPORTS OF HAIL...DAMAGING WINDS...AND RAINFALL IN EXCESS OF AN INCH
IS APPRECIATED.
JP/SMITH
Event by event
4 thunderstorm wind, 2 hail, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Perry
- When
- May 9, 12:21 PM CST to 12:35 PM CST
- Where
- Perry County, 4 mi W of Brewer to 1 mi E of Lithium
- Measured
- 83 kt (96 mph) estimated gust
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.780, -89.993
Thunderstorm winds estimated near 95 mph uprooted or snapped hundreds of trees. Thousands of large limbs were down. About 25 to 30 houses received roof damage. The roof was completely blown off a two-story house. The chimney was torn off a house. Numerous outbuildings and small sheds were destroyed. Trees and a small barn were blown across U.S. Highway 61. The damage area was about 7 to 8 miles long and two and one-half miles wide.
Thunderstorm Wind, Wayne
- When
- May 9, 1:40 PM CST
- Where
- Wayne County, 3 mi S of Greenville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.087, -90.470
Tree limbs were blown down. Camper awnings were damaged at the Old Greenville Campground. The damage path was estimated to be about one-quarter mile wide.
Hail, Bollinger
- When
- May 9, 2:12 PM CST
- Where
- Bollinger County, 1 mi S of Zalma
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.136, -90.080
Thunderstorm Wind, Stoddard
- When
- May 9, 2:32 PM CST
- Where
- Stoddard County, Advance to 2 mi N of Bell City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.100, -89.920
The tin roof was blown off an agricultural building near the intersection of Highways P and 91. A large tree was down on Highway 25 near Advance.
Funnel Cloud, Scott
- When
- May 9, 2:35 PM CST
- Where
- Scott County, Chaffee
- Reported by
- Trained Spotter
- Coordinates
- 37.180, -89.670
A funnel cloud was reported along the Scott/Cape Girardeau County line.
Heavy Rain, Scott
- When
- May 9, 2:49 PM CST to 4:00 PM CST
- Where
- Scott County, Chaffee
- Reported by
- Unknown
- Coordinates
- 37.180, -89.670
Some flooding of poor drainage areas was reported.
Thunderstorm Wind, Scott
- When
- May 9, 2:53 PM CST
- Where
- Scott County, 2 mi W of Commerce
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 37.150, -89.486
Several trees were blown down up to 9 inches in diameter. Branches were broken. Satellite dishes were damaged.
Hail, Bollinger
- When
- May 9, 8:05 PM CST
- Where
- Bollinger County, Sedgewickville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.520, -89.920
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, May 9, 2014$60 million · 1.5 in hail · 9 events
- Lightning Strike in Texas, May 9, 20141 death · 1 event
- Hail and Damaging Winds in Texas, May 9, 2014$125,000 · 1.75 in hail · 6 events
- Hail and Damaging Wind in Louisiana, May 9, 2014$100,000 · 1.75 in hail · 6 events
- Damaging Winds in New York, May 9, 2014$65,000 · 50 kt wind · 4 events
- Damaging Winds in Texas, May 9, 2014$18,000 · 52 kt wind · 14 events
- Damaging Winds in Michigan, May 9, 2014$19,000 · 56 kt wind · 7 events
- Rip Current in Florida, May 9, 20142 injured · 1 event
- Flash Flood and Hail in Texas, May 9, 20141.5 in hail · 10 events
- Hail in Texas, May 9, 20141.25 in hail · 8 events
- Hail and Damaging Winds in Indiana, May 9, 20141 in hail · 7 events
- Hail and Damaging Wind in Missouri, May 9, 20141.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510973, 510957, 510954, 510958, 510953, 512575, 510956, 510955.